[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.139.136. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 18, 1990

Hooked on Hormones

Author Affiliations

Veterans Administration Medical Center Washington, DC

Veterans Administration Medical Center Washington, DC

JAMA. 1990;263(15):2048-2049. doi:10.1001/jama.1990.03440150052017
Abstract

To the Editor.—  Drs Kashkin and Kleber1 recently presented a hypothesis for anabolic steroid addiction. They point out that withdrawal from anabolic steroids can be associated with an acute hyperadrenergic syndrome that includes signs and symptoms such as elevated pulse and blood pressure, nausea, chills, headache, dizziness, diaphoresis, and piloerection. The authors propose a possible mechanism of anabolic steroid withdrawal that includes a sudden decrease in central endogenous opiod activity and also speculate about a possible influence of anabolic steroids on central aminergic activity. There is also some similarity between anabolic steroid—associated hyperadrenergic withdrawal phenomena and the syndrome seen in either alcohol or sedative/ hypnotic withdrawal, agents that have been demonstrated to act at the benzodiazepine/γ-aminobutyric acidA receptor complex.2 Consistent with the similarity between anabolic steroid withdrawal and sedative/hypnotic withdrawal are our recent preclinical findings that suggest a testosterone—benzodiazepine/γ-aminobutyric acidA interaction.3 Such an interaction had

×